Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 88, NWS Salt Lake City, UT

September 4, 2013Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 4, 2013, 6:52 PM MDT for Kane County, Utah. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2013, 6:52 PM MDT (00:52 UTC)
Expired
Sep 4, 2013, 11:45 PM MDT
In force
5 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 72 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2013-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2013-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2174 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

954 
WGUS55 KSLC 050052
FFWSLC
UTC025-050545-
/O.NEW.KSLC.FF.W.0088.130905T0052Z-130905T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
652 PM MDT WED SEP 4 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KANE COUNTY IN UTAH

* UNTIL 1145 PM MDT

* AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM THUNDERSTORMS OVER DEEP SPRINGS WASH IN ADDITION TO 
KITCHEN CORRAL WASH AND THE BUCKSKIN WASH.

RADAR RAINFALL ESTIMATES INDICATE OVER AN INCH OF RAINFALL HAS 
FALLEN IN AROUND 30 MINUTES.  ADDITIONALLY... THESE THUNDERSTORMS 
ARE REFORMING AND MOVING UP THE DRAINAGE.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3741 11233 3745 11221 3742 11210 3737 11207
      3706 11198 3700 11199 3701 11211 3719 11229

$$

MCINERNEY
2 follow-up statements
474 
WGUS75 KSLC 050247
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
847 PM MDT WED SEP 4 2013

UTC025-050545-
/O.CON.KSLC.FF.W.0088.000000T0000Z-130905T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
847 PM MDT WED SEP 4 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT FOR
CENTRAL KANE COUNTY...

AT 833 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
RAIN HAD ENDED OVER THE DEEP SPRINGS WASH...THE KITCHEN CORRAL WASH 
AND THE BUCKSKIN GULCH AREA IN CENTRAL KANE COUNTY. 

HOWEVER RADAR RAINFALL ESTIMATES RANGING FROM AROUND 0.5 INCH TO 
OVER 2 INCHES WERE NOTED ACROSS PORTIONS OF THIS DRAINAGE AND IT IS 
LIKELY THAT FLASH FLOODING FROM THIS RAIN IS STILL MOVING DOWN THESE 
WASHES. THEREFORE...THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT 
UNTIL 1145 PM FOR THESE AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3741 11233 3745 11221 3742 11210 3737 11207
      3706 11198 3700 11199 3701 11211 3719 11229

$$

PW
899 
WGUS75 KSLC 050537
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1137 PM MDT WED SEP 4 2013

UTC025-050547-
/O.EXP.KSLC.FF.W.0088.000000T0000Z-130905T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
1137 PM MDT WED SEP 4 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1145 PM MDT FOR CENTRAL
KANE COUNTY...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER 
AND STREAM LEVELS HAVE DECREASED. THEREFORE...THE FLASH FLOOD 
WARNING WILL BE ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR 
LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3741 11233 3745 11221 3742 11210 3737 11207
      3706 11198 3700 11199 3701 11211 3719 11229

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:07 PM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 4, 3:07 PM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
307 PM MDT WED SEP 4 2013

.SYNOPSIS...A RIDGE OF HIGH PRESSURE OVER THE CENTRAL ROCKIES
PAIRED WITH AN UPPER TROUGH OFF THE PACIFIC NORTHWEST COAST WILL
MAINTAIN A MOIST SOUTHERLY FLOW ACROSS THE REGION THROUGH THE
REMAINDER OF THE WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY INDICATES RIDGE AXIS OVER
COLORADO ROCKIES. A LOW PRESSURE CENTER OFF THE PACIFIC NORTHWEST
COAST NOW APPEARS TO BE MOVING SLOWLY SOUTHEASTWARD AS IT RESIDES
AT ABOUT 44N 129W AT THIS TIME. THIS FEATURE CONTINUES TO ELONGATE
FROM NORTH TO SOUTH AS NEXT UPSTREAM SYSTEM OVER THE GULF OF
ALASKA CONTINUES TO PUSH EAST AND THE ROCKY MOUNTAIN RIDGE REFUSES
TO BUDGE. BETWEEN THESE FEATURES...A PERSISTENT SOUTHERLY FLOW
CONTINUES TO DRAW MOISTURE INTO THE CWA FROM THE SOUTH.
PRECIPITABLE WATER VALUES STILL REMAIN NEAR OR ABOVE AN INCH AND
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE COMMENCED.
THE SUBTLE VORTICITY FEATURE DETECTED EARLIER ON SATELLITE WATER
VAPOR IMAGERY HAS PIVOTED OUT OF ARIZONA AND HAS BECOME A
FOCUSING MECHANISM OVER MUCH OF SOUTHERN UTAH THIS AFTERNOON. THE
POTENTIAL FOR HEAVY RAINFALL AND FLASH FLOODING IS PRESENT AND
WILL BE EVALUATED THROUGH THE AFTERNOON AND EVENING HOURS. EXTRA
ATTENTION WILL BE PAID TO BURN AREAS...ESPECIALLY THE SEELEY BURN
SCAR.

LITTLE CHANGE IN THIS PATTERN IS INDICATED FOR REMAINDER OF THE
WEEK AS MOISTURE REMAINS IN PLACE. MODELS INDICATE THAT A SERIES
OF WEAK DISTURBANCES WRAPPING AROUND THE PARENT LOW OFF THE
NORTHWEST COAST WILL MOVE THROUGH THE CWA AND KICK OFF CONVECTION
EACH AFTERNOON. CONVECTION WILL BE LARGELY DIURNAL IN NATURE
ALTHOUGH ANY ONE OF THESE UPPER LEVEL DISTURBANCE COULD PROMOTE
SOME NOCTURNAL SHOWERS AND THUNDERSTORMS.

GFS AND ECMWF IN AGREEMENT WITH THE UPPER LOW EVENTUALLY OPENING
AND TRACKING EAST ACROSS THE NORTHERN ROCKIES SUNDAY AND MONDAY.
A WEAK ASSOCIATED COLD FRONT WILL DIP INTO NORTHWEST UTAH BY LATE
SUNDAY AND THEN SLOWLY WORK ITS WAY SOUTHEASTWARD THROUGH MONDAY
BEFORE DIMINISHING. FORCING FROM THE UPPER TROUGH AND COLD FRONT
MAY ENHANCE SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY ACROSS
NORTHERN UTAH. THE FOCUS WILL SHIFT TO SOUTHEAST UTAH ON MONDAY
AS FRONT WASHES OUT AND THE AIRMASS OVER NORTHERN UTAH DRIES.

&&

.AVIATION...NORTHWEST WINDS WILL CONTINUE AT THE SLC TERMINAL
THROUGH THE EVENING...SHIFTING TO THE SOUTH BETWEEN 02-04Z. THERE
IS A 20 PERCENT CHANCE OF OUTFLOW WINDS FROM THUNDERSTORMS IN THE
SALT LAKE VALLEY IMPACTING THE TERMINAL BETWEEN 21-02Z.

&&

.FIRE WEATHER...FIRE WEATHER CONCERNS ARE MINIMAL THROUGH THE END OF
THE WEEK...WITH RH FORECAST TO REMAIN ABOVE CRITICAL LEVELS.
SOUTHWEST WINDS WILL INCREASE THURSDAY AHEAD OF A SYSTEM THAT WILL
BRUSH BY TO THE NORTH OF THE STATE LATER THIS WEEK. CONDITIONS WILL
GRADUALLY DRY ACROSS THE STATE THROUGH FRIDAY. MOISTURE WILL
INCREASE FROM THE SOUTH THIS WEEKEND...BRINGING AN UPTICK IN
AFTERNOON THUNDERSTORMS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC.........YOUNG
FIRE WEATHER...HOSENFELD
AVIATION.......KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 4, 4:02 AM MDT, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
402 AM MDT WED SEP 4 2013

UTZ001>016-019>021-517-518-WYZ021-051015-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
402 AM MDT WED SEP 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON
AND EVENING ACROSS THE OUTLOOK AREA. LOCALLY HEAVY
RAIN WILL BE THE PRIMARY CONCERN...WITH SOME POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOISTURE WILL REMAIN IN PLACE ACROSS THE OUTLOOK AREA THROUGH THE
REMAINDER OF THE WEEK...FOSTERING A CONTINUED CHANCE FOR SHOWERS
AND THUNDERSTORMS. LOCALLY HEAVY RAIN WILL STILL BE POSSIBLE.

THE FOCUS FOR SHOWERS AND THUNDERSTORMS WILL BE OVER THE SOUTHEAST
HALF OF THE OUTLOOK AREA TUESDAY AND WEDNESDAY AS DRIER AIR WORKS
INTO THE NORTHERN AND WESTERN SECTIONS OF UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE
VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Sep 4, 1:13 PM MDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
113 PM MDT WED SEP 4 2013

UTZ020-042000-
SOUTH CENTRAL UTAH UT-
113 PM MDT WED SEP 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KANE COUNTY UNTIL 200 PM
MDT...

AT 111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF KANAB...MOVING NORTH AT 30 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL AND SOUTHERN KANE COUNTY EAST OF KANAB INCLUDING US
  ROUTE 89 EAST OF KANAB...

HEAVY RAINFALL IS LIKELY WITH THIS STORM AS WELL...WHICH MAY CAUSE
PONDING ON ROADWAYS AND RUNOFF IN NORMALLY DRY WASHES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3698 11222 3699 11261 3728 11245 3726 11198
TIME...MOT...LOC 1912Z 193DEG 25KT 3707 11236

KRUSE
Special weather statement, Sep 4, 3:27 PM MDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
327 PM MDT WED SEP 4 2013

UTZ019-020-042215-
SOUTH CENTRAL UTAH UT-UTAH'S DIXIE AND ZION NATIONAL PARK UT-
327 PM MDT WED SEP 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY
UNTIL 415 PM MDT...

AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COLORADO CITY...OR 28 MILES WEST OF KANAB...
MOVING WEST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN WASHINGTON COUNTY...

VERY HEAVY RAINFALL IS OCCURRING WITH THIS THUNDERSTORM. PONDING ON
ROADWAYS INCLUDING STATE ROUTE 59 IN SOUTHEASTERN WASHINGTON COUNTY
AS WELL AS RUNOFF IN NORMALLY DRY WASHES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3721 11327 3710 11291 3698 11295 3698 11319
      3700 11334
TIME...MOT...LOC 2126Z 105DEG 7KT 3703 11305

KRUSE
Special weather statement, Sep 4, 4:11 PM MDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
411 PM MDT WED SEP 4 2013

UTZ019-020-042300-
SOUTH CENTRAL UTAH UT-UTAH'S DIXIE AND ZION NATIONAL PARK UT-
411 PM MDT WED SEP 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON COUNTY UNTIL
500 PM MDT...

AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF HURRICANE...OR 18 MILES EAST OF
ST GEORGE...MOVING NORTHWEST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS HEAVY RAIN MAY CAUSE
PONDING ON AREA ROADWAYS AND RUNOFF IN NORMALLY DRY WASHES.

* LOCATIONS IMPACTED INCLUDE...
   HURRICANE AND LA VERKIN...
   LEEDS...
   WASHINGTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3720 11358 3719 11354 3722 11350 3720 11349
      3725 11343 3726 11338 3714 11309 3699 11322
      3698 11350 3700 11365
TIME...MOT...LOC 2210Z 125DEG 13KT 3708 11328

KRUSE
Special weather statement, Sep 4, 4:30 PM MDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT WED SEP 4 2013

UTZ517-518-042315-
CENTRAL AND SOUTHWEST MOUNTAINS UT-SOUTHERN UTAH MOUNTAINS UT-
430 PM MDT WED SEP 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEVIER...EXTREME WESTERN
WAYNE AND EASTERN PIUTE COUNTIES UNTIL 515 PM MDT...

AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF LOA...OR 19 MILES EAST OF
JUNCTION...MOVING NORTH AT 10 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   GREENWICH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3819 11219 3854 11225 3854 11221 3853 11216
      3855 11214 3857 11182 3825 11173
TIME...MOT...LOC 2230Z 162DEG 9KT 3831 11188

KRUSE

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.